A patient is admitted with complaints of recent onset nausea, discomfort, jaundice and blood tests that reveal severe hepatitis. At the time, she had been taking medication with Hypericum perforatum (St John’s wort) for 6 months, and 6 weeks before this event, she took flupirtine maleate. A few days after being admitted, she developed encephalopathy progressing to acute liver failure (ALF) requiring unsuccessful liver transplantation. The patient was ultimately diagnosed with drug-induced liver injury (DILI). In this context, while H. perforatum could interfere with other medication or trigger DILI itself, flupirtine appears to have triggered the DILI, given its liver toxicity capacity. DILI is one of the major ALF causes and can jeopardise patient’s life. Accordingly, all efforts to reduce medication potentially hazardous to the liver are recommended.
- drug interactions
- unwanted effects / adverse reactions
- liver disease
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.